Common bronchodilator linked to increased deaths

September 15, 2008

A common bronchodilator drug which has been used for more than a decade by patients with chronic obstructive pulmonary disease (COPD) has been linked to a one-third higher risk of cardiovascular-related deaths.

The drug, ipratropium, is sold under the brand names Atrovent and Combivent, the latter a combination product that contains ipratropium.

A new study from Northwestern University's Feinberg School of Medicine found that veterans with recently diagnosed COPD using ipratropium were 34 percent more likely to die of a heart attack or of arrhythmia than COPD patients using only albuterol (another bronchodilator) or patients not using any treatment.

The study is published in the Sept. 15 issue of the Annals of Internal Medicine.

"This medication may be having some systemic cardiovascular effect that is increasing the risk of death in COPD patients," said Todd Lee, lead author and research assistant professor in the Institute for HealthCare Studies at the Feinberg School.

COPD is an umbrella term for respiratory diseases that include chronic bronchitis and emphysema. The primary cause is smoking. An estimated 12 million people in the U.S. have COPD. The disease is the fourth leading cause of death in the U.S. and is expected to grow to the third leading cause by 2020 due largely to an aging population with a higher historical rate of smoking.

Todd noted his study is observational and indicates the need for researchers to take a closer look at this medication, which has been considered safe for many years. The study looked at the cause of death of 145,000 veterans with newly diagnosed COPD from 1999 to 2003.

"The safety of drugs for COPD patients has flown under the radar," Lee said. "We decided to look into the safety of respiratory medications for COPD patients because of some concerns that had been raised in asthma drugs. We were curious as to whether there were safety problems with these medications in patients with COPD."

Todd said patients and providers should be aware of the potential risk. "When they make treatment decisions they need to weigh these potential risks against other medications that are available for COPD," he noted.

Source: Northwestern University

Explore further: Causes of death shifting in patients diagnosed with COPD

Related Stories

Causes of death shifting in patients diagnosed with COPD

January 20, 2011

Patients suffering from chronic obstructive pulmonary disease (COPD) who are on long-term oxygen therapy (LTOT) have more to worry about than breathing difficulties. According to a new study by researchers in Sweden, COPD ...

COPD patients often given wrong treatment

April 21, 2009

( -- Generally speaking, patients with COPD (Chronic Obstructive Pulmonary Disease) deteriorate suddenly, in bursts, often as a result of bacterial or viral infections.

Computer game helps COPD patients breathe better

April 15, 2008

Patients with chronic obstructive pulmonary disease (COPD) may gain better control over their breathing and breathe more efficiently by using their breath to play a computer game, according to new research.

Recommended for you

How the finch changes its tune

August 3, 2015

Like top musicians, songbirds train from a young age to weed out errors and trim variability from their songs, ultimately becoming consistent and reliable performers. But as with human musicians, even the best are not machines. ...

Machine Translates Thoughts into Speech in Real Time

December 21, 2009

( -- By implanting an electrode into the brain of a person with locked-in syndrome, scientists have demonstrated how to wirelessly transmit neural signals to a speech synthesizer. The "thought-to-speech" process ...


Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.